Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Gaylord, MI

June 11, 2017Charlevoix County, Chippewa County, Mackinac County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 11, 2017, 3:39 PM EDT for Charlevoix County, Chippewa County, Mackinac County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 3:39 PM EDT (19:39 UTC)
Expired
Jun 11, 2017, 4:29 PM EDT
In force
50 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Charlevoix County, MI, Chippewa County, MI, Mackinac County, MI

The radar

The NCL Michigan radar (KAPX), 115 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 4:05 PM EDTTSTM WND DMGBeaver Island, MIA COUPLE TREES DOWN. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:30 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.7 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS53 KAPX 111939
SVRAPX
MIC029-033-097-112045-
/O.NEW.KAPX.SV.W.0006.170611T1939Z-170611T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
339 PM EDT SUN JUN 11 2017

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  West central Chippewa County in eastern Michigan...
  Northwestern Charlevoix County in northern Michigan...
  Northwestern Mackinac County in eastern Michigan...

* Until 445 PM EDT

* At 338 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Blaney Park to 20 miles
  southeast of Garden to 25 miles east of Newport State Park to 23
  miles west of Sleeping Bear Point, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Beaver Island, Curtis, Brevort, Trout Lake, Hulbert, Corinne, 
  Epoufette, Bayview Campground, Strongs, Garnet, Naubinway, 
  Gilchrist, Eckerman, Engadine, Fibre, Rexton, Gould City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4656 8468 4588 8498 4592 8559 4583 8503
      4551 8519 4576 8517 4570 8540 4558 8519
      4553 8547 4538 8536 4541 8523 4537 8525
      4532 8588 4589 8566 4590 8588 4624 8586
      4625 8524 4658 8523
TIME...MOT...LOC 1938Z 243DEG 62KT 4603 8603 4566 8617 4533 8648 4495
8651

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

MLR
2 follow-up statements
327 
WWUS53 KAPX 111955
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
355 PM EDT SUN JUN 11 2017

MIC029-033-097-112045-
/O.CON.KAPX.SV.W.0006.000000T0000Z-170611T2045Z/
Chippewa MI-Charlevoix MI-Mackinac MI-
355 PM EDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WEST CENTRAL CHIPPEWA...NORTHWESTERN CHARLEVOIX AND NORTHWESTERN
MACKINAC COUNTIES...

At 354 PM EDT, severe thunderstorms were located along a line
extending from near Curtis to 14 miles west of Saint James On Beaver
Island to 29 miles southeast of Garden to 13 miles north of Sleeping
Bear Point, moving northeast at 50 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Saint James On Beaver Island, Curtis, Brevort, Trout Lake, Hulbert,
Corinne, Epoufette, Bayview Campground, Strongs, Garnet, Naubinway,
Gilchrist, Eckerman, Engadine, Fibre, Rexton, Gould City, East Lake,
Three Lakes and Batty Doe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. These storms may cause serious injury and significant
property damage.

&&

LAT...LON 4656 8468 4584 8505 4591 8502 4601 8535
      4601 8548 4592 8559 4591 8558 4586 8522
      4580 8517 4583 8503 4570 8540 4559 8541
      4546 8582 4555 8572 4589 8566 4590 8588
      4624 8586 4625 8524 4658 8523
TIME...MOT...LOC 1954Z 241DEG 70KT 4618 8565 4581 8579 4548 8611 4510
8614

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

MLR
255 
WWUS53 KAPX 112029
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
429 PM EDT SUN JUN 11 2017

MIC029-033-097-112038-
/O.CAN.KAPX.SV.W.0006.000000T0000Z-170611T2045Z/
Chippewa MI-Charlevoix MI-Mackinac MI-
429 PM EDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CHIPPEWA...
NORTHWESTERN CHARLEVOIX AND NORTHWESTERN MACKINAC COUNTIES IS
CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM EDT for
northern and eastern Michigan.

LAT...LON 4656 8468 4584 8505 4591 8502 4601 8535
      4601 8548 4592 8559 4591 8558 4586 8522
      4580 8517 4583 8503 4570 8540 4559 8541
      4546 8582 4555 8572 4589 8566 4590 8588
      4624 8586 4625 8524 4658 8523
TIME...MOT...LOC 2028Z 243DEG 62KT 4644 8489 4607 8504 4574 8537 4536
8540

$$

MLR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 1:26 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 11, 1:26 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
126 PM EDT Sun Jun 11 2017

.UPDATE...
Issued at 125 PM EDT Sun Jun 11 2017

Incoming bow has not trended as far north as earlier planned, so
have made appropriate adjustments to the HWO and grids for higher
pops and a svr threat further south. A northward trend is still
anticipated (most recent HRRR runs still insist on it) but will
definitely need to boost pops in far northern lower at a minimum.

UPDATE Issued at 1022 AM EDT Sun Jun 11 2017

...Severe wx threat increasing north of M-32...

Nocturnal warm/moist advection resulted in some bands of accas,
which now reside over central lower MI. They did not result in
appreciable shower activity, and thus did not produce much else in
the way of residual cloud cover. So we're getting an awful lot of
sunshine to start the day, and temps are pushing past 80f in some
locales. Despite the lack of cloud cover, PWAT off the APX
sounding increased from 0.71 to 1.28 from 00z to 12z. So our
airmass is considerably richer than it was. However, we also have
a 700mb temp of 11C, indicative of an EML and associated capping.

Meanwhile, a mature bow echo is upstream, moving thru the Twin
Cities area. This MCS is expected to persist and move ene-ward,
per SPC, most broader model guidance, and the large majority of
CAMS. This bow is on target to cross the Straits and eastern upper
MI, most likely in the 4-6pm window. It's ability to be /very/
svr will be hindered by the more marine-influenced airmass the
bow will encounter once it moves east of ESC. But there is
absolutely an associated wind damage threat, and some hail may
also be realized.

We can also expect to cook off some deep convection to the se of
the MCS, where the MCV will help erode the cap. This is occurring
now just north of La Crosse. Lake breezes (with our weakening
pressure gradient) will serve as a trigger. HRRR/RAP in particular
target locales from Indian River to APN in a somewhat broader
(3-7pm) window. This is in an environment where sbCape values
will reach or slightly exceed 2k j/kg, and is along the southern
periphery of the best shear (0-6km bulk shear will push 50kt in
eastern upper MI, but falls off below 40kt south of M-68). A
svr wind/hail threat will be realized...if the cap ruptures.

The threat for any precip today falls off rapidly with southward
extent, especially south of M-72, where the cap is stronger.

Forecast/text products will be freshened to account for the above.
Max temps will also need to be increased in many areas.

&&

.NEAR TERM...(Today through Tonight)
Issued at 254 AM EDT Sun Jun 11 2017

...Continued warm with thunderstorm chances on the increase...

High Impact Weather Potential: Some potential for isolated severe
storms and localized heavy rain later today and tonight.

Pattern Synopsis/Forecast: Broad mid-summer resembling mid level
ridge axis extends from the southeast Conus north through the
northern Lakes and into the Upper Mississippi River Valley. Enhanced
and elongated upper level jet core riding along the northern
periphery of this ridge, with mid level waves of varying intensity
traversing beneath it. Strongest wave and attendant area of low
pressure, responsible for quite the wind event yesterday, is now
well to our northeast. Trailing cold front is making slow, but
steady, southeast progress across upper Michigan this early hour.
Just enough forcing interacting with low level instability axis
punching north just ahead of this front to kick off some earlier
rather robust showers and thunderstorms across western upper
Michigan. Trend with this activity has definitely been a down one as
mid level support becomes increasingly detached and focused
instability is lost. Still some spotty mostly showers dotting the
landscape, but these are of limited consequence and definitely not
producing much rainfall.

While the large scale pattern is rather steadfast, convective
initiation, evolution, and impacts from this convection on the
overall environment is anything but. Current cold front essentially
washes out overhead today, as one impressive surge of warm moist
advection ramps up just to our west across the northern Mississippi
Valley and Northwest Lakes. Signs are all there for a bonafide
severe weather outbreak to take shape out that way later today, with
robust instability gradient along northward bowing warm front, all
tucked under favorable upper jet forcing and passing convectively
agitated mid level impulses. Latest SPC Day One Convective Outlook
continues to target this area for an enhanced risk of severe
weather. What happens closer to home is much less certain. While
moisture will most definitely be on the increase, with dewpoints
punching north of 60F through today, large scale forcing to work on
this building moisture plume is nearly non-existent, and still warm
off-the-deck profiles will likely at least partially hinder simple
lake induced low level convergence axis to initiate convection. This
all begins to change by very late today, and especially tonight, as
that growing upstream convective complex makes a run into at least
the northern third of our area, bringing with it at minimal some
heavy rain concerns, and perhaps a threat for a few severe
thunderstorms.

Primary forecast concerns/challenges: Primary focus on convective
evolution through the short term period, including thunderstorm
intensity and heavy rain concerns.

Details: As mentioned, just not overly confident on seeing much in
the way of showers and thunderstorms today. Low level environment
definitely moistens as theta-e ridge lays out across the region
along decaying cold front. Elevated cape is robust, likely topping
2k J/Kg across much of the area. Mean layer cape below still
elevated warm nose is less impressive, with model derived values
exceeding 1.5 J/Kg likely overdone because off their too moist
boundary layer conditions. Now, with all that said, cannot
completely rule out a few showers and storms by later this morning
and afternoon through simple moisture advection/moisture pooling,
but simple pattern recognition of above parameters/placement of
deepest forcing sure supports most of the area and much of the time
remaining dry. If storms do form, they could be rather robust given
elevated cape profiles and deep moisture (precipitable water values
topping 1.50 inches) supporting precip loading cores and enhanced
wind potential. However, best severe threat definitely remains
upstream today where cape and more organized and intense deep layer
shear are better juxtaposed.

Challenging convective forecast continues into this evening and
overnight, with focus turning quickly to what should be a rapidly
approaching MCS. Guidance continues to remain steadfast that primary
core of convection will ride along most intense cape gradient across
northern Wisconsin into and across upper Michigan. While hard to
ignore this idea (convection loves gradients), it will be
interesting to see if congealing cold pools force a more southward
propagation with time. While instability looks to have peaked out
before convection arrives, deep layer shear topping 50 knots is more
than enough to maintain very organized updrafts and an enhanced wind
potential. Deep moisture profiles and shear vectors oriented
parallel to the front support training cell potential and heavy rain
concerns. Do believe simple rapid movement of MCS will prevent much
flooding concerns however. Confidence is convective activity south
of the Straits is much lower, although as mentioned, it will be
interesting to see how additional convective initiation responds to
what should be an organizing cold pool.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 254 AM EDT Sun Jun 11 2017

...Warm and muggy with occasional showers/storms...

High Impact Weather Potential...Thunderstorms possible at times.
Marginal risk of some severe storms.

Pattern Synopsis/Forecast...Flat upper ridge will result in
generally zonal flow aloft until a more amplified ridge develops
over the region late Tuesday. A soupy airmass will remain over much
of northern Michigan but stay south of a nearly stationary front
that will extend from the Central Plains through roughly the Straits
Monday morning. This boundary will serve as the focus for occasional
shower and thunderstorm activity as it meanders a bit further south
through Tuesday. There will also be some interaction with a few weak
500mb shortwaves rippling around the periphery of the upper ridge.
With the best lift found over northern Lower and high pressure
nosing in from Canada, expect eastern Upper will stay mostly dry
Monday through Tuesday. Despite the unsettled pattern, it will not
be continuous rain for any given location in northern Lower.

Monday will be another very warm day across much northern Lower.
Highs in the 80s will be commonplace, possibly approaching 90 in
spots down towards Saginaw Bay where a bit more sunshine is
expected. Temperatures may be complicated somewhat where convection
develops. With Canadian high pressure nudging the front further
south on Tuesday, temperatures will be a tad cooler.

Primary Forecast Concerns...Pinpointing the timing/location of
convection and gauging potential for severe weather and heavy
rainfall across portions of northern Lower will be the main forecast
challenges. Abundant moisture will linger across the region with
PWATs between 1.5 to 2 inches (+1 to 3 standard deviations). With
the anomalously warm airmass in place, low level lapse rates will be
rather weak up through 600mb on Monday, and there will also be some
weak capping to overcome. Nevertheless, decent instability looks to
be available by Monday afternoon with SBCAPE possibly in excess of
2000 J/kg, highest over northeast Lower. Lift looks adequate but not
overly impressive. The better shear will be found over eastern Upper
and Tip of the Mitt, so convection over northern Lower may only
realize around 30 knots or less of 0-6 km shear. So...intensity of
Monday's storms will be limited to some degree by weak low level
lapse rates, weak/modest forcing, and marginal shear. That being
said, there will probably be enough support for perhaps isolated
severe activity, particularly south of M-68. Gusty winds would be
the main threat, possibly some hail. Some heavy rainfall can't be
ruled out with favorable warm cloud depths and abundant moisture in
place. Tuesday's severe potential looks lower and focused mainly
west of M-66.

.LONG TERM...(Tuesday night through Saturday)
Issued at 254 AM EDT Sun Jun 11 2017

High impact weather potential...Thunderstorms possible at times.

Warm, moist airmass will sit over the region for much of the period,
allowing for continued unsettled weather. High-amplitude upper ridge
axis will slide through the Upper Great Lakes on Wednesday as a
cutoff low lifts from the Northern Plains into central Canada. At
the surface, northern Michigan will sit within the warm sector
Wednesday into Thursday, which is expected to provide the greatest
chance for showers and storms. A cold front will sweep through later
Thursday, ushering in a slightly drier, cooler airmass that will
allow for a brief break from convective activity Thursday night into
Friday. Theta-e looks quick to recover heading into the weekend,
however, so expect shower/storm chances to return. Temperatures will
run above normal through the period, especially across northern
Lower.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 125 PM EDT Sun Jun 11 2017

TSRA will impact PLN and perhaps TVC/APN late this afternoon.
Strong wind gusts possible at PLN with TSRA. Showers/storms
return tonight (especially late). Most of the period will feature
VFR conditions, but temporary incursions to IFR will occur with
storms and heavier showers.

&&

.MARINE...
Issued at 254 AM EDT Sun Jun 11 2017

Winds will continue to subside today as the pressure
gradient further weakens along and ahead of a decaying cold front.
South to southwest winds increase some again tonight, likely
producing small craft advisory conditions on at least some nearshore
waters of Lake Michigan. Light sub-advisory winds return for Monday.

A few showers and thunderstorms are possible, especially by tonight
across Lake Superior and far northern Lake Michigan and Lake Huron.
Any of these storms will be capable of producing brief very gusty
and variable winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...MSB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
MARINE...MSB
Hazardous weather outlook, Jun 11, 12:50 PM EDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1250 PM EDT Sun Jun 11 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-121200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1250 PM EDT Sun Jun 11 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected near and north of M-72 today,
and thunderstorms are likely over far northern lower and eastern
upper Michigan. Some of these storms will likely become severe,
mainly between 3 pm and 7 pm. Any severe storms will produce
damaging wind gusts and large hail. An isolated tornado is also
possible.

There is a good chance for thunderstorms to return in the late
evening and overnight hours, mainly in eastern upper and northwest
lower Michigan. Isolated severe storms will be possible, again
with a threat for damaging winds and large hail. Locally heavy
rain is also expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Additional thunderstorms are possible at various times across all of
northern Michigan through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and tonight.
Dispatchers...please notify your Emergency Managers immediately.

&&

For more information visit http://weather.gov/gaylord.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:06 PM EDTBeach Hazards StatementAPXBenzie, Leelanau, Manistee13 hr
Jun 11, 3:01 PM EDTSpecial Marine WarningAPX119 min
Jun 11, 3:51 PM EDTSevere Thunderstorm WarningAPXLeelanau33 min
Jun 11, 4:20 PM EDTSevere Thunderstorm WarningAPXCheboygan, Emmet, Mackinac55 min
Jun 11, 4:28 PM EDTSpecial Marine WarningAPX2 hr
Jun 11, 4:48 PM EDTSevere Thunderstorm WarningAPXCheboygan, Chippewa, Mackinac48 min
Jun 11, 5:03 PM EDTSevere Thunderstorm WarningAPXCheboygan, Presque Isle45 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.